Flood, West Marshall
- When
- March 28, 12:54 PM CST to March 31, 11:59 PM CST
- Where
- West Marshall forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
[See antecedent conditions written in brackets under Kittson county]. For western Marshall county, a county-wide flood warning was not issued.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
[See antecedent conditions written in brackets under Kittson county]. For western Marshall county, a county-wide flood warning was not issued. However, a river flood warning was issued for the Red River at Oslo, MN. The river rose above flood stage in late March, but the crest occurred in Oslo in early April. Portions of state highways 317 and 220 (and other rural roads) closed along the Red River due to high water levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 28, 10:00 AM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1000 AM CST SUN MAR 28 2004
.DISCUSSION...UPPER LEVEL TROUGH AXIS IS STILL WEST OF MN THOUGH
WE ALREADY HAVE LOW LEVEL DRY ADVECTION UNDERNEATH. SO SHOWERS HAVE
ALMOST ENDED OVER THE REGION. COLD ADVECTION BEHIND THIS SYSTEM IS
NEARLY ABSENT EXCEPT THAT A 50 KNOT 850 MB JET CURRENTLY IN SOUTHERN
SASK WILL FINALLY BRING SUBZERO C TEMPERATURES AT THAT LEVEL BACK TO
THE AREA BY EARLY AFTERNOON.
IT DOESN/T APPEAR LIKELY THAT THE COLD ADVECTION AT 850 MB WILL BE
ENOUGH TO DESTABILIZE THE BOUNDARY LAYER AGAIN TO INCREASE SHOWERS
AND ONLY POOR MOMENTIVE TRANSFER TOWARD THE SURFACE. SURFACE
PRESSURE GRADIENT WILL BE AT LEAST BE ENOUGH FOR 15 TO 20 MPH OVER
MOST OF THE AREA. SURFACE WIND AS MENTIONED AT 20-30 MPH LOOKS
SUFFICIENT AND MAYBE ON THE HIGH SIDE BUT WILL LEAVE IT FOR NOW.
TOO MUCH LIFT POTENTIAL IS STILL AVAILABLE. WILL BOOST SOME
TEMPERATURES AS THEY REMAIN ABOVE FORECAST FOR QUITE A FEW
LOCATIONS. FORECAST UPDATE WILL BE DONE BY 1030AM.
FLOODING CONTINUES FOR MOST OF NORTHEAST ND AND IS STARTING ALSO IN
MN ALONG CANADIAN BORDER SO HAVE SPREAD THE WARNINGS THERE AS WELL.
ICE JAMS AND BLOCKED CULVERTS REMAIN A STICKY POINT TO DETERMINE
WHERE/WHEN FLOODING WILL OCCUR.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WARNING FOR TOWNER/CAVALIER/PEMBINA/BENSON/RAMSEY/EASTERN
WALSH/WESTERN WALSH/EDDY/GRAND FORKS/GRIGGS/NELSON AND STEELE
COUNTIES THRU 00Z MON. FLOOD WARNING FOR KITTSON/ROSEAU/LAKE OF
THE WOODS COUNTIES UFN.
&&
GVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 612 AM CST SUN MAR 28 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281515- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 612 AM CST SUN MAR 28 2004 ...FLOOD WARNING IN EFFECT THROUGH TODAY FOR NORTHEAST NORTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT PERIODS OF LIGHT RAIN OR RAIN SHOWERS ARE EXPECTED TODAY. RAIN WILL CHANGE TO SCATTERED SNOW SHOWERS LATER THIS EVENING. RUNOFF FROM RAPID SNOWMELT AND RECENT RAINS WILL CAUSE OVERLAND FLOODING ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL NORTH DAKOTA TODAY...GENERALLY ALONG AND NORTHWEST OF A VALLEY CITY TO MANVEL AND PEMBINA LINE...INCLUDING MOST OF THE DEVILS LAKE BASIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... RIVER SPOTTERS ARE ENCOURAGED TO REPORT ICE JAMMING PROBLEMS AND ANY LOCAL FLOODING. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) GUST
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389807.